Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 69, NWS Columbia, SC

May 20, 2008Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 20, 2008, 9:30 PM EDT for Burke County, Georgia. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2008, 9:30 PM EDT (01:30 UTC)
Expired
May 20, 2008, 10:15 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 98 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 9:43 PM EDTHAIL 111 W Waynesboro, GAQUARTER SIZE HAIL AT THE TOWN OF GOUGH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 2:59 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2008-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2008-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1339 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 210132
SVRCAE
GAC033-210215-
/O.NEW.KCAE.SV.W.0069.080521T0130Z-080521T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
930 PM EDT TUE MAY 20 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 1015 PM EDT

* AT 921 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 25 MILES NORTHWEST OF
  MIDVILLE...OR ABOUT 18 MILES NORTHEAST OF SANDERSVILLE...AND MOVING
  EAST SOUTHEAST AT 50 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE VIDETTE...MIDVILLE
  AND SARDIS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT TUESDAY EVENING
FOR CENTRAL SOUTH CAROLINA.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

LAT...LON 3304 8156 3292 8175 3295 8186 3292 8209
      3280 8220 3284 8232 3292 8228 3309 8229
      3323 8223
TIME...MOT...LOC 0130Z 273DEG 41KT 3309 8240

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 7:37 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 20, 7:37 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
737 PM EDT TUE MAY 20 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE MIDLANDS THIS EVENING. HIGH
PRESSURE WILL SLOWLY BUILD SOUTHWARD INTO THE REGION THROUGH THE
END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT WILL CROSS THE AREA THIS EVENING WITH SHOWERS AND
THUNDERSTORMS CROSSING THE REGION. MODELS AND ACARS SOUNDINGS
INDICATE PLENTY OF INSTABILITY OVER THE REGION WITH SATELLITE
IMAGERY SHOWING DEVELOPING CUMULUS. THUNDERSTORMS OVER THE
MOUNTAINS OF NC WILL CONTINUE TO MOVE EAST WITH ADDITIONAL
DEVELOPMENT EXPECTED OVER THE NEXT COUPLE OF HOURS. AS A RESULT
SPC HAS JUST ISSUED SEVERE THUNDERSTORM WATCH 328 VALID THROUGH
10 PM (02Z). MAIN THREAT FROM THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

SOUTHWEST WINDS 15 TO 25 MPH WITH GUST TO 35 MPH WILL CONTINUE
THIS EVENING...SO WILL KEEP THE LAKE WIND ADVISORY IN EFFECT
UNTIL 8 PM.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
FRONTAL BOUNDARY WILL MOVE SOUTH OF THE REGION AS LOW PRESSURE
TRACKS ACROSS THE GREAT LAKES REGION. WEAK HIGH PRESSURE OVER THE
AREA WILL KEEP DRIER AIR IN PLACE WEDNESDAY THROUGH THURSDAY WITH
THE BOUNDARY PUSHING BACK NORTHWARD THURSDAY AFTERNOON. AS THE
BOUNDARY RETURNS NORTH OF THE AREA THURSDAY EVENING AND MOISTURE
FROM THE GULF MAKES ITS WAY INTO THE AREA WILL EXPECT A SLIGHT
CHANCE OF THUNDERSTORMS THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM. FRONTAL
BOUNDARY WILL REMAIN ACROSS THE REGION AS IT SLOWLY MOVES
SOUTHWARD. ALTHOUGH THE BOUNDARY WILL BE ACROSS THE REGION MODELS
INDICATE LOW INSTABILITY AND LIMITED PWAT SO HAVE LEFT
SHOWERS/THUNDERSTORMS OUT OF THE FORECAST. BY SATURDAY AFTERNOON
THE BOUNDARY WILL HAVE MOVED SOUTH OF THE AREA WITH HIGH PRESSURE
NORTH OF THE REGION BUILDING INTO THE SOUTHEAST. THIS WILL KEEP
CONDITIONS MOSTLY CLEAR THROUGH THE END OF THE LONG TERM.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
STRONG TO SEVERE TSTMS WILL CONTINUE TO CROSS OVER THE TAF SITES
THROUGH 05Z AHEAD OF COLD FRONT. MVFR TO IFR CONDITIONS IN TSTMS.
COLD FRONT SHOULD BE SOUTH OF KCAE/KCUB BY 03Z AND SOUTH OF
KAGS/KDNL/KOGB BY 07Z. VFR CONDITIONS OVER THE AREA BEHIND THE
FRONT WITH WINDS BECOMING WEST TO NORTHWEST. NORTHWEST WINDS
INCREASING AFTER 14Z WITH SPEEDS 10-15 KNOTS AND GUST TO 25 KNOTS.

EXTENDED AVIATION OUTLOOK...NO IMPACTS TO AVIATION EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     SCZ015-016- 018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-
     063>065-077.

&&

AVIATION...10
Hazardous weather outlook, May 20, 8:14 PM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
814 PM EDT TUE MAY 20 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>029-211000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-
814 PM EDT TUE MAY 20 2008

...SEVERE THUNDERSTORM WATCH 328 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

SCZ030-031-035>038-041-211000-
AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
814 PM EDT TUE MAY 20 2008

...TORNADO WATCH 329 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, May 20, 8:58 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
858 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     LIGHTNING        IRMO                    34.09N 81.19W
05/20/2008                   RICHLAND           SC   EMERGENCY MNGR

            HOUSE FIRE CAUSED BY LIGHTNING AT AVERY PLACE

&&

LAMBERTY
Local storm report, May 20, 8:59 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
859 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     4 SE PINE RIDGE         33.87N 81.05W
05/20/2008                   LEXINGTON          SC   PUBLIC

            TREES DOWN AT DIXIANA AND IN CHAPIN.

&&

DS
Local storm report, May 20, 9:02 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
902 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     3 N BISHOPVILLE         34.26N 80.25W
05/20/2008                   LEE                SC   EMERGENCY MNGR

            TREES DOWN ON ROAD. HWY 15 N OF BISHOPVILLE.

&&

DS
Local storm report, May 20, 9:06 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
906 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             LUGOFF                  34.19N 80.71W
05/20/2008  1.75 INCH        KERSHAW            SC   PUBLIC

&&
Local storm report, May 20, 9:06 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
906 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             8 W BISHOPVILLE         34.23N 80.42W
05/20/2008  0.50 INCH        LEE                SC   PUBLIC

&&
Local storm report, May 20, 9:09 PM EDT, 21 minutes before
aTENGCAELSRNWR08052101080805210108        110CD   SCC061c0805210138

IN 8 W BISHOPVILLE SC, BETWEEN 8:35 PM AND 8:50 PM,

HALF INCH HAIL WAS REPORTED.

b

NNNN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:20 PM EDTLake Wind AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond4 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.